Texas, 2024

Heat in Texas, July 14 to 16, 2024

July 14 to 16, 2024 · NWS OUN · 7 events in 4 counties and zones

Heat and humidity combined to yield 105 to 109-degree heat indices across western-north Texas during the afternoon/evening of the 14th through 16th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Heat and humidity combined to yield 105 to 109-degree heat indices across western-north Texas during the afternoon/evening of the 14th through 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 14, 5:03 AM CST, 5 hours 57 minutes earlier.

Area forecast discussion, Jul 14, 5:03 AM CST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Norman OK
603 AM CDT Sun Jul 14 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 250 AM CDT Sun Jul 14 2024

Showers and thunderstorms are developing across southern Kansas
this morning. These appear to be associated with isentropic ascent
that is augmented by the low-level jet. There is a chance (~20%
at a given location) that these showers and storms will impact
northern Oklahoma early this morning before they dissipate.

Otherwise, the hot weather will continue today as the Southern
Plains remains on the eastern periphery of a ~599 dam mid-level
ridge and associated low-level thermal ridge.

The low-level thermal ridge is forecast to strengthen and expand
farther to the east today. For example, the 850 mb temperature on
last night's 00Z Norman Sounding was 20.6 deg C. For this
afternoon, the 850 mb temperature is progged to rise to ~24 deg C
at Norman. As a result, forecast high temperatures are 3 to 5 deg
F higher today. High temperatures should range from the mid 90s
to mid 100s deg F. Air temperatures or heat index values will be
near to above 105 deg F across the northern half of Oklahoma,
where a Heat Advisory is in effect.

Mahale

&&

.LONG TERM...
(Monday through Saturday)
Issued at 250 AM CDT Sun Jul 14 2024

Monday and Tuesday will likely be hotter across a larger part of
the area as the low-level thermal ridge advects to the northeast
ahead of cold front slowly moving southward across the Plains.
Heat Advisories will likely be needed on both days. Depending on
the timing the next cold front, a Heat Advisory may also be needed
for parts of the area on Wednesday.

By Wednesday into Thursday, both deterministic models and
ensemble members still indicate a significant pattern change is
likely across the Southern Plains as the synoptic-scale pattern is
forecast to transition to northwest flow as the ridge amplifies
to the west and a trough amplifies to the east.

Northwest flow will allow for a cold front to advance southward
into Oklahoma and north Texas Wednesday into Thursday with a
chance for showers and thunderstorms. A cooler air mass--likely
below average temperatures--will advect southward into the Plains.
Probabilistic guidance indicates a >50% chance that high
temperatures will only be in the 80s deg F across the northern
half of Oklahoma by Thursday. There is a reasonable chance this
pattern will persist into the upcoming weekend with not as hot
weather and a continued chance for rain.

Mahale

&&

.AVIATION...
(12Z TAFS)
Issued at 601 AM CDT Sun Jul 14 2024

An area of mid-level clouds and some embedded showers is moving
southward out of southern Kansas into northern Oklahoma this
morning. Did not include SHRA at the KPNC TAF due to the isolated
nature of the showers, but brief rain is possible at TAF sites.
VFR conditions will prevail regardless, with winds expected to be
out of the southwest this afternoon at 10-15 knots.

Meister

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  98  76 101  78 /   0   0   0   0
Hobart OK        101  76 103  78 /   0   0   0   0
Wichita Falls TX 101  78 103  79 /   0   0   0   0
Gage OK          105  75 105  75 /   0   0   0   0
Ponca City OK    103  77 106  79 /   0   0   0   0
Durant OK         98  77 101  78 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 8 PM CDT this evening for
     OKZ004>013-017>020.

TX...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...04
Hazardous weather outlook, Jul 14, 4:39 AM CST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
539 AM CDT Sun Jul 14 2024

OKZ004>048-050>052-TXZ083>090-151045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
539 AM CDT Sun Jul 14 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat...
Hot and humid conditions are expected this afternoon with
temperatures or heat indices likely exceeding 105 degrees across
northern Oklahoma.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Heat...
Hot and humid conditions will continue with heat indices likely
exceeding 105 degrees Monday through Wednesday across parts of the
area.

.Thunderstorms...
There are occasional chances for thunderstorms Tuesday night
through Saturday with the highest chance Wednesday into Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, Wichita

When
July 14, 11:00 AM CST to 7:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Heat, Archer

When
July 15, 11:00 AM CST to 7:00 PM CST
Where
Archer forecast zone
Reported by
AWOS
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Heat, Clay

When
July 15, 11:00 AM CST to 7:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Heat, Wilbarger

When
July 15, 11:00 AM CST to 7:00 PM CST
Where
Wilbarger forecast zone
Reported by
AWOS
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Heat, Wichita

When
July 15, 11:00 AM CST to 7:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Heat, Wichita

When
July 16, 11:00 AM CST to 7:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Heat, Wilbarger

When
July 16, 11:00 AM CST to 7:00 PM CST
Where
Wilbarger forecast zone
Reported by
AWOS
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201808, 1201811, 1201812, 1201813, 1201815, 1201816, 1201817.